Once a month, the vast majority of women suffer menstrual cramps.
The intensity varies – for one in five, it can be as painful as a heart attack.
Consequently, most women resort to popping a few doses of over-the-counter painkillers, sometimes up to seven days every month, in order to dispel the pain and keep working as normal.
It makes sense: other natural options – like an ancient Chinese massage or hot compresses – are less practical in, for example, an office context.
However, Mayo Clinic gastroenterologist Dr Sahil Khanna warns overdoing this regular pill-popping could set you up for some uncomfortable health issues down the line, including stomach ulcers, acid reflux and digestive problems.
UCLA gynecologist Aparna Sridhar, MD, insists it is not a black and white situation – pain management is incredibly individualized, and women who have unbearable cramps can often see results using a combination of natural methods and painkillers.
Here, we run through the risks of painkillers and the alternative methods that women could try.
WHAT ARE THE RISKS OF REGULAR PAINKILLERS?
According to Dr Khanna, anything more than two is risky, especially if it’s repeated day after day, month after month.
‘We [gastroenterologists] like to avoid Advil-like medicines as much as possible,’ he told Daily Mail Online.
‘The maximum is four 250mgs a day – three is better, two is even better.
‘Taking them so much can have serious gastrointestinal side effects.
‘It is particularly risky for patients who are also taking aspirin or ibuprofen, or they smoke or drink alcohol.’
Common side effects include acid reflux, constipation and diarrhea – though patients may not realize it is stemming from their painkiller use.
The biggest thing to be concerned about, though, is an ulcer on the stomach or small intestines, which can be incredibly painful, Dr Khanna warns.
Ulcers can go unnoticed for months or years. If they don’t heal of their own accord, they can bleed through the intestines into the patient’s stool, which can be alarming, dangerous and, again, painful.
Over time, regularly popping nonsteroidal anti-inflammatory drugs (known as NSAIDs, like Advil) can also dangerously lower blood pressure and hemoglobin levels, which, Dr Khanna warns, is not something to be easily ignored.